Alert archive / Hawaii / Wind Advisories in 2022
Wind Advisory 20, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Dec 21, 2022, 3:30 AM HST for Hawaii County, Hawaii. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Dec 21, 2022, 3:30 AM HST (13:30 UTC)
- Expired
- Dec 21, 2022, 9:02 AM HST
- In force
- 6 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1297 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
424 WWHW70 PHFO 211330 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 330 AM HST Wed Dec 21 2022 ...WIND ADVISORY FOR BIG ISLAND SUMMITS... .Post-frontal westerlies continue to decrease across the Big Island summits and the High Wind Warning has been downgraded to a Wind Advisory. HIZ028-220230- /O.CAN.PHFO.HW.W.0002.000000T0000Z-221221T1600Z/ /O.NEW.PHFO.WI.Y.0020.221221T1330Z-221222T0400Z/ Big Island Summits- 330 AM HST Wed Dec 21 2022 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH WIND WARNING IS CANCELLED... * WHAT...West winds 35 to 45 mph with localized gusts over 60 mph. * WHERE...Big Island Summits. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong can make driving and walking difficult. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Consider postponing travel to the summits until conditions improve. If you must travel to the summits, use extra caution walking and driving. Be careful opening or closing doors. && $$
1 follow-up statement
878 WWHW70 PHFO 211902 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 902 AM HST Wed Dec 21 2022 HIZ028-212015- /O.CAN.PHFO.WI.Y.0020.000000T0000Z-221222T0400Z/ Big Island Summits- 902 AM HST Wed Dec 21 2022 ...WIND ADVISORY IS CANCELLED... Winds have fallen below the advisory threshold. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 21, 3:29 AM HST, 1 minute earlier.
Area forecast discussion, Dec 21, 3:29 AM HST, 1 minute before
Area Forecast Discussion National Weather Service Honolulu HI 329 AM HST Wed Dec 21 2022 .SYNOPSIS... Westerly winds will continue to decrease today as our airmass dries and stabilizes. Expect light winds and limited showers into the weekend. A weak front approaching from the northwest may increase showers near Kauai Friday and Saturday. && .DISCUSSION... The pressure gradient across the islands slackened overnight after the passage of a robust cold front and its supporting upper trough Monday through early Tuesday, resulting in light winds this morning along with a drying and stabilizing trend. The High Wind Warning for the Big Island Summits will be downgraded to a Wind Advisory as post-frontal westerly winds are decreasing there as well. Radar shows very little shower activity across the islands, with the bulk of remaining activity contained in a ragged area associated with a weak trough over and around Kauai. Expect dry and stable conditions statewide today. Limited moisture will keep cloud cover and rainfall to a minimum this morning. Models show moisture associated with the weak trough near Kauai increasing showers slightly there through today. Lighter winds will allow development of diurnal land and sea breeze circulations, especially over the central smaller islands eastward to the Big Island, through Friday. Southwest winds near Kauai may be just strong enough to limit land and sea breeze flow there. The chance for showers increases near Kauai again on Friday as a weak front approaches from the northwest. However, overall, expect very limited shower activity across the entire state through the end of the week as dry and stable conditions remain anchored over the region. Models show winds will increase slightly Saturday. However, with a weak front lingering just north of the area, the surface pressure gradient will remain rather slack into early next week. Forecast light winds will allow for another period of land and sea breeze circulations into the beginning of next week. A ridge forecast to slowly strengthen north of the islands by the middle of next week could return a trade wind weather pattern to the state. && .AVIATION... Early morning satellite and radar imagery depict mostly dry conditions and relatively few clouds across the state. Fairly dry and stable conditions are expected today, with the exception of Kauai and possibly Oahu later this morning as a weak trough supports slightly more clouds and showers. Some of these showers could produce brief MVFR ceilings, but VFR conditions are expected to prevail at most locations throughout the next 24 hours. Surface winds will remain light throughout the next 24 hours. There are currently no AIRMETs in effect and none are anticipated through tonight. && .MARINE... A low pressure system far north of the islands will drift northward away from the region over the next 24 hours. Westerly winds will diminish this morning. A weak high pressure ridge will settle in over the Hawaii region over the next few days with two cold fronts passing by north of the state. This pressure pattern will produce light to fresh breezes with shifting wind directions each day into early next week. A Small Craft Advisory remains in effect until this evening for all Hawaiian waters except for Maalaea Bay, due to the high seas from the declining northwest swell. The current northwest (310-320 degree) swell will quickly decline today through Thursday. A High Surf Warning (HSW) remains in effect this morning for most north and west facing shores, however we may transition to a High Surf Advisory for these areas by this afternoon as swell heights may fall below warning thresholds later today. This swell will continue to trend down statewide into Thursday, just as another northwest (310-320 direction) swell fills into the region. Surf heights with this next swell will approach HSW levels as open ocean swell heights peak near 12 feet from Friday to Saturday. Yet another medium period northwest (310-320 degree) swell will closely follow by Saturday night keeping surf heights elevated along north and west facing shores into early next week. Small surf heights are expected along east and south facing shores through the week. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Warning until 6 PM HST this evening for Niihau-Kauai Leeward-Waianae Coast-Oahu North Shore-Olomana-Maui Windward West-Kona-Kohala-Kauai North-Molokai Windward-Molokai North- Molokai West-Maui Central Valley North-Windward Haleakala. Wind Advisory until 6 PM HST this evening for Big Island Summits. Small Craft Advisory until 6 PM HST this evening for all Hawaiian waters except Maalaea Bay- && DISCUSSION...Powell AVIATION...Vaughan MARINE...Bohlin
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.